New York, 2003

High Wind in New York, November 13, 2003

November 13, 2003 · NWS OKX · 15 events in 15 counties and zones

As a rapidly intensifying low pressure system moved northeast, its' associated strong cold front swept east of the area between 4 am and 7 am. With high pressure building east behind this front, strong and gusty west winds occurred.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a rapidly intensifying low pressure system moved northeast, its' associated strong cold front swept east of the area between 4 am and 7 am. With high pressure building east behind this front, strong and gusty west winds occurred. The highest winds occurred behind this front, mainly during the morning and early afternoon. After a brief "lull," west winds peaked once again during Thursday evening, November 13th. High winds downed numerous trees and power lines, which resulted in widespread power outages throughout the area. Thousands of power outages were confirmed by local utility companies.Here are selected high wind measurements and damage reports from across the region.In Orange County, "Montgomery police said a 46-year-old Newburgh man was killed after being blown off the roof of a makeshift, canvas-covered garage he was working on about 1:30 pm." Police stated that he fell 20 feet to the ground and suffered massive head trauma. Schools in Goshen, along with the Orange County Government Center and 400 nearby homes and businesses were without power for 2 hours, after a falling tree severed power lines on Scotchtown Road. At Montgomery Airport, the highest sustained wind speed was 48 MPH and the highest gust was 58 MPH, which occurred at 1:01 pm.In Bergen County, high winds downed trees onto power lines, which resulted in a partial closure of Rosalie and Hopper Roads at 7:20 am. Spotters also reported numerous trees and power lines downed, which resulted in partial road closures in North Arlington. At Teterboro Airport, the highest sustained wind speed was 37 MPH at 7:41 am and the highest wind gust was 47 MPH at 1:31 pm.In Rockland County, a spotter's wind system in Pomona measured a wind gust to 56 MPH at 9:50 pm.In Westchester County, the highest sustained wind speed at Westchester County Airport was 38 MPH at 9:56 pm and the highest gust was 53 MPH at 9:26 pm. Emergency managers reported numerous trees and wires down, mainly after 4:00 pm in these Northern Westchester County communities: Bedford, Golden's Bridge, Pound Ridge, and Lewis. The NY State Electric and Gas Corporation reported 5000 customers without power in these areas. In Southern Westchester County, Con Edison reported about 2500 outages in Yonkers, New Rochelle, Mt. Vernon, Greenburgh, Mount Pleasant, and Ossining. There were reports of trees down on houses in Scarsdale, Hastings-on-Hudson, and Mount Pleasant.In the Bronx, the broadcast media reported downed trees and power lines. The wind system at the Bronx HS of Science measured a wind gust to 52 MPH.In Manhattan, the broadcast media reported fallen construction debris and fallen scaffolding. At Central Park, the highest sustained wind speed was 32 MPH at 9:08 pm and the highest gust was 47 MPH at 9:07 pm.In Staten Island, the broadcast media reported downed trees and power lines.In Brooklyn, the broadcast media reported downed tree limbs. The highest wind gusts measured by School Weathernet Stations ranged from 58 MPH at Saint Edmund Prep H.S. to 66 MPH at New Ultrecht High School.In Queens, the highest sustained winds at LaGuardia Airport was 47 MPH and the highest gust was 62 MPH, which occurred at 8:40 pm. At John F. Kennedy Airport, the highest sustained wind was 49 MPH at 12:32 pm and the highest gust was 56 MPH at 12:31 pm. Spotters reported that a 50 foot tree was blown down on Thornhill Road in Douglaston and a tree was downed on Hill Side Ave. and 243rd Street in Queens Village.In Nassau County, a spotter reported at least 5 trees downed in Garden City. At Farmingdale Airport, the highest sustained wind speed was 39 MPH at 10:42 am and the highest gust was 52 MPH at 8:18 am.In Suffolk County, the Shinnecock Inlet wind system measured a wind gust to 64 MPH at 11:40 am. A wind gust to 58 MPH was measured at Smiths Point at 9:50 am. At Islip Airport, the highest sustained wind speed was 41 MPH at 10:38 am and the highest gust was 51 MPH at 10:37 am. At the Westhampton Beach Airport, the highest sustained wind speed was 40 MPH at 11:15 am and the highest gust was 49 MPH at 8:32 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 13, 2:30 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Nov 13, 2:30 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
230 AM EST THU NOV 13 2003

.DISCUSSION...

MAIN FCST CONCERN THIS GO AROUND IS WITH WINDS TODAY.
OVERALL...GOING FCST HAS SITUATION WELL IN HAND WITH HI WIND WARNING
ALREADY POSTED. NEW MODEL DATA EARLY THIS MORNING SHOWS NO NEW
REVELATIONS AS COMAPRED TO THE LAST COUPLE OF RUNS. VIEWING THIS
DATA IN AWIPS/BUFKIT SHOWS STRONG LOW/MID LEVEL WINDS DEVELPOING
THIS AM BEHIND THE SFC COLD FRONT...LASTING WELL INTO TONITE.

CONVECTIVE PCPN ALONG THE SFC COLD FRONT HAVING HARD TIME STAYING
TOGETHER WITH VERY LITTLE INSTABILITY TO WORK WITH. WHATEVER PCPN
MAKES IT THROUGH THE CWA EARLY THIS AM WILL BE FORCED RIGHT ALONG
THE FRONT DUE TO GOOD SFC CONVERGENCE. EXPECT A FEW VERY BRIEF
(10-15 MIN?) SHOWERS WITH A RUMBLE OF THUNDER BY 12Z WITH FROPA AND
THATS IT. REGIONAL VWPS NOT TOO TERRIBLY IMPRESSIVE AS FAR AS
WINDS GO IN THE LOWEST 1-3 KFT...AS COMPARED TO SIMILAR EVENTS WEVE
HAD IN PAST FEW MONTHS WITH THESE STRONG SYNOP SYSTEMS. THIS
COMBINED WITH LIMITED CONVECTION...NOT WORRIED ABOUT DAMAGING WINDS
WITH FROPA EARLY THIS AM. WILL OF COURSE MONITOR RADAR TRENDS
CLOSELY.

FRONT BLOWS THROUGH ALL PARTS OF CWA BY 12Z. THIS OPENS THE
FLOODGATES FOR CAA AND STRONG WINDS TODAY AS 975 LOW BARRELLS EWD
ACRS NRN NEW ENGLAND. BEST WINDS WILL OCCUR THIS AFTERNOON INTO THE
EVENING HOURS AS BEST MIXING OCCURS. LOOKS LIKE WELL GO DRY
ADIABATIC TO H85 THIS AFTN...IF NOT AS HIGH AS 800 MB. THIS GIVES US
RATHER OPTIMUM MIXING CONDS.

MODELS GENLY AGREE THAT WINDS AT H85 WILL BE IN THE 55-65KT RANGE
COME THIS AFTN. THIS SEEMS REASONABLE...AS THIS IS WHAT IS OCCURING
IN UPSTREAM RAOBS AND VWPS. CURRENTLY THINKING THAT WELL MIX DOWN
35G50 KT (40G58 MPH) WINDS THIS AFTERNOON AND EVENING. HIGH WIND
WARNING CRITERIA HERE IS FOR AN HOUR OR MORE OF 40 MPH SUSTANINED
WINDS OR GUSTS 58 MPH OR OVER FOR ANY DURATION OF TIME. MAY JUST GET
BOTH (ESP HIGHER ELEVS AND ON NYC STREETS WHERE FUNNELING BETWEEN
BUILDINGS WILL LIKELY OCCUR). THUS...HIGH WIND WARNING REMAINS UP
ALL ZONES. WILL KEEP WARNING IN EFFECT ALL DAY...EVEN THOUGH
CRITERIA WL BE MET IN THE AFTN. JUST WANT PUBLIC TO KNOW IT WILL BE
WINDY TODAY. WELL LIKELY MEET WIND ADV CRIT BY MID AM...AND HWW
CRIT IN THE AFTN. BUT, TO LIMIT CONFUSION AND TO PROVIDE FOLKS WITH
A HEADS UP BEFORE THEY HEAD OUT THE DOOR THIS AM...WL JUST GO WITH
HWW ALL DAY.

AS FAR AS PCPN CHANCES TODAY...LOW CHC POPS EARLY THIS AM ALONG
FRONT...THEN 20/30 PCT THIS AFTERNOON AND EVENING FOR INSTAB DRIVEN
WRAP-AROUND AS THETA SFCS RISE IN RESPONSE TO UPR COLD POCKET
SLIDING OVERHEAD. SHOULD BE COLD ENUF VERY LATE AFTN AND EVE FOR
SOME -SHSN INLAND...WITH PERHAPS EVEN A FEW FLAKES AFTER SUNSET
ALONG THE COAST. VERY GOOD DOWNSLOPE WINDS USUALLY INHIBIT ANY PCPN
DOWN TO THE COAST...AND THIS TIME WL LIKELY BE NO EXCEPTION.

SKY COVER DESERVES M/CLOUDY TODAY. HOWEVER THINK THERE WILL BE A
TIME BEHIND FRONT AND IN DRY SLOT WHERE SKIES ARE P-M/SUNNY. SKIES
WILL CLOUD UP (ESPECIALLY INLAND) AGAIN BY EARLY AFTN.

FRIDAY WL STILL BE RATHER BRREZY...BUT NOTHING LIKE TODAY. MAY
ACTUALLY STILL NEED A WIND ADVISORY (PERHAPS EVEN AN EXTENSION OF
THE WARNING) AFTER MIDNIGHT TONIGHT...AND AN ADVISORY INTO A GOOD
PORTION OF FRIDAY AS GRAD STILL STRONG AND MIXING STILL GOOD.
SUBSEQUENT SHIFTS WILL BE ABLE TO GET A CLOSER LOOK AT THIS.

NO BIG CHANGES WITH THE REST OF THE FCST. MODELS IN GENERAL
AGREEMENT WITH LARGE-SCALE PATTERN. THIS WEEKEND STILL LOOKS HALFWAY
DECENT AS SFC RIDGING STAYS OVERHEAD. MAY BE SOME MID LEVEL CLOUDS
WORKING INTO THE PICTURE, HOWEVER. NECT CHC OF PRECIP WL BE MID NEXT
WEEK.
&&

.AVIATION...A FEW TAFS STILL HAVE IFR CONDITIONS AT THIS TIME. CIGS
AND VIS WILL IMPROVE RAPIDLY EARLY THIS MORNING AS A STRONG COLD
FRONT SWEEPS ACROSS THE LOCAL AREA. EXPECT WINDS TO SHIFT TO THE SW
ACROSS THE REGION BETWEEN 8 AND 12Z THIS MORNING. WINDS SHOULD
RAPIDLY GUST TO ABOVE 30 KT WITH THE WIND SHIFT. WINDS WILL THEN
GRADUALLY INCREASE DURING THE DAY TO ABOVE 40 KT AND AT TIMES NEAR
50 KT THIS AFTERNOON. A CHANCE OF SHOWERS ALONG THE COLD FRONT EARLY
THIS MORNING...THEN SOME SHOWERS POSSIBLE AGAIN FROM MID AFTERNOON
INTO THE EVENING. CIGS/VIS WILL GENERALLY BE VFR AFTER THE PASSAGE
OF THE FRONT.
&&

.MARINE...STORM WARNING IN EFFECT FOR ALL COASTAL WATERS THROUGH
TONIGHT. WINDS WILL SLOWLY DIMINISH FROM FRI THROUGH FRI NIGHT BUT
WILL STILL BE GALE FORCE. TRANQUIL CONDITIONS NOT EXPECTED UNTIL SAT
NIGHT WHEN HIGH PRESSURE BUILDS TOWARDS THE AREA...FINALLY RELAXING
GRADIENT ENOUGH TO BRING WINDS AND SEA BELOW SCA CRITERIA. SOME LOW
WATER PROBLEMS POSSIBLE AT LOW TIDE FROM TONIGHT ONWARD WITH TIDAL
DEPARTURES NEARING 3 FT BELOW NORMAL. MEANWHILE STRONG WESTERLY FLOW
COULD CAUSE MINOR WASHOVERS AT HIGH TIDE THU AND FRI FOR WEST-FACING
SHORES OF THE GREAT SOUTH BAY IN SUFFOLK COUNTY...IN SHIRLEY AND
ALSO POSSIBLY NEAR WESTHAMPTON AND SHINNECOCK HILLS.
&&

.HYDROLOGY...NO PROBLEMS DURING THE FCST PERIOD AS NO HVY RAIN IS
FCST.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING TODAY TIL MIDNIGHT...CTZ005>012.
NJ...HIGH WIND WARNING TODAY TIL MIDNIGHT...NJZ002>006-011.
NY...HIGH WIND WARNING TODAY TIL MIDNIGHT...NYZ067>081.
MARINE...STORM WARNING ALL WATERS.

MLE/EKH
Hazardous weather outlook, Nov 13, 5:30 AM EST, 2 hours 55 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
530 AM EST THU NOV 13 2003

.DAY ONE...TODAY AND TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO STRENGTHEN OVER
NORTHERN NEW ENGLAND TODAY. THIS WILL CAUSE THE PRESSURE GRADIENT TO
TIGHTEN OVER OUR AREA. AS A RESULT...DAMAGING HIGH WINDS ARE
EXPECTED TODAY...MAINLY THIS AFTERNOON AND EVENING. SEE NYCNPWOKX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WINDS WILL CONTINUE TO BE STRONG FRIDAY...BUT NOT AS STRONG AS
THURSDAY. A WIND ADVISORY MAY BE NEEDED FOR FRIDAY. STAY TUNED FOR
DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Richmond (Staten Is.)

When
November 13, 8:25 AM EST to 11:00 PM EST
Where
Richmond (Staten Is.) forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

High Wind, New York (Manhattan)

When
November 13, 8:30 AM EST to 11:00 PM EST
Where
New York (Manhattan) forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

High Wind, Kings (Brooklyn)

When
November 13, 8:30 AM EST to 11:00 PM EST
Where
Kings (Brooklyn) forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

High Wind, Bronx

When
November 13, 8:35 AM EST to 11:00 PM EST
Where
Bronx forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

High Wind, Southern Westchester

When
November 13, 9:00 AM EST to 11:00 PM EST
Where
Southern Westchester forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

High Wind, Nassau

When
November 13, 9:00 AM EST to 11:00 PM EST
Where
Nassau forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

High Wind, Queens

When
November 13, 9:56 AM EST to 11:00 PM EST
Where
Queens forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Rockland

When
November 13, 10:00 AM EST to 11:00 PM EST
Where
Rockland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

High Wind, Southwest Suffolk

When
November 13, 10:38 AM EST to 11:00 PM EST
Where
Southwest Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

High Wind, Northwest Suffolk

When
November 13, 11:00 AM EST to 11:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

High Wind, Southeast Suffolk

When
November 13, 11:15 AM EST to 11:00 PM EST
Where
Southeast Suffolk forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

High Wind, Orange

When
November 13, 1:01 PM EST to 11:00 PM EST
Where
Orange forecast zone
Measured
50 kt (58 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

High Wind, Putnam

When
November 13, 2:00 PM EST to 11:00 PM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

High Wind, Northern Westchester

When
November 13, 4:00 PM EST to 11:00 PM EST
Where
Northern Westchester forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

High Wind, Northeast Suffolk

When
November 13, 5:47 PM EST to 11:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Kings (Brooklyn)2003-11-1346MaleLong Span RoofDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331444, 5331443, 5331445, 5331442, 5331441, 5331447, 5331446, 5331439, 5331108, 5331448, 5331109, 5331437, 5331438, 5331440, 5331110.